Kansas, 2019

Flash Flood and Flood in Kansas, June 25 to 26, 2019

June 25 to 26, 2019 · NWS ICT · 4 events in 2 counties and zones

A couple of thunderstorms hit parts of Central Kansas late at night on the 25th and continued until very early in the morning on the 26th. Two counties were hit: Lincoln & Saline and of the two, Lincoln was the harder hit county where golf ball-sized hail and 2 to 4 inch rains caused flash flooding in and around Sylvan Grove.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A couple of thunderstorms hit parts of Central Kansas late at night on the 25th and continued until very early in the morning on the 26th. Two counties were hit: Lincoln & Saline and of the two, Lincoln was the harder hit county where golf ball-sized hail and 2 to 4 inch rains caused flash flooding in and around Sylvan Grove.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 25, 5:43 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 25, 5:43 PM CST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
643 PM CDT Tue Jun 25 2019

.SHORT TERM...(This evening through Friday night)
Issued at 227 PM CDT Tue Jun 25 2019

Main forecast challenge will be convective trends over the next
several hours. Storms are expected to develop along a weak surface
boundary late this afternoon or early evening. Regional 88Ds and
vis satellite show this boundary stretching from east of Goodland
to near Hastings Nebraska, which is a bit further north than
models originally projected. If this boundary ends up being the
main focus for storms, then storm chances would be delayed for our
forecast area. Corfidi vectors point south and southeast tonight,
so where storms initially develop will play a major role in how
much of our forecast area has a chance to be affected. Still feel
the north and northeast portion of our forecast area has a chance
tonight, especially if something can develop over south central
Nebraska or northwest KS. Another scenario would be for storms to
develop over northeast CO and move into central KS by around or
after midnight. Any storms that are able to affect the area
tonight would have a large hail and damaging wind threat.

Return flow will remain over the Southern and Central Plains on
Wed allowing for slightly above normal temps and muggy conditions.
There is good model agreement in lifting an upper impulse out of
the Central Rockies and across northern KS and southern Nebraska
Wed evening. Current thinking is that storms associated with this
feature will stay north of the forecast area. Upper ridging is
expected to increase Thu into Fri from the southern High Plains
into the Mid Mississippi Valley. This will bring a trend of above
normal temps and continued moist low levels.

.LONG TERM...(Saturday through Tuesday)
Issued at 227 PM CDT Tue Jun 25 2019

Strong upper ridging is expected to persist through the weekend
across the region which will finally allow for a prolonged drying
out period. This setup looks to continue at least into the start
of the next work week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 641 PM CDT Tue Jun 25 2019

VFR is anticipated across the area this evening. There is a very
small chance that we could see the cluster of storms across
southern Nebraska propagate toward the area but confidence remains
too low to mention in area TAFs at this time. Breezy southeast
winds early this evening will diminish overnight before increasing
again during the day on Wed.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  92  71  94 /  20  10  10  10
Hutchinson      68  93  71  94 /  20  10  10  10
Newton          69  92  70  93 /  20  10  10  10
ElDorado        70  91  70  91 /  20  10  10  10
Winfield-KWLD   70  91  71  92 /  20  10  10  10
Russell         65  95  71  96 /  20  10  10  10
Great Bend      67  94  71  96 /  20  10  10   0
Salina          67  94  71  96 /  20  10  10  10
McPherson       67  93  70  94 /  20  10  10  10
Coffeyville     70  90  70  91 /  20  10  10  10
Chanute         70  90  70  90 /  20  10  10  10
Iola            69  90  70  91 /  20  10  10  10
Parsons-KPPF    70  90  70  90 /  20  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...MWM
Hazardous weather outlook, Jun 25, 2:28 PM CST, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
328 PM CDT Tue Jun 25 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-260900-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
328 PM CDT Tue Jun 25 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few storms will be possible over central Kansas tonight. The
stronger storms will be capable of half dollar size hail and 60 mph
winds.

River levels will remain high with some rivers in flood across the
area. Please refer to the latest flood warnings and statements for
the most up to date information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A very warm and humid stretch of weather is expected Friday through
at least Saturday. This will result in heat indices around 100
degrees each afternoon across much of the area.

River levels will remain high with some river flooding continuing
late into the week. Refer to the latest flood warnings and
statements for the most up to date information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight across parts of central
Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson

In the hours before

Special weather statement, Jun 25, 9:15 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
1015 PM CDT Tue Jun 25 2019

KSZ033-048-260345-
Ellsworth KS-Lincoln KS-
1015 PM CDT Tue Jun 25 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  North central Ellsworth County in central Kansas...
  Southern Lincoln County in central Kansas...

* Until 1045 PM CDT.

* At 1012 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Sylvan Grove, or 10 miles north
  of Wilson...moving southeast at 25 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Ellsworth, Lincoln, Sylvan Grove, Westfall and Ellsworth Airport.

LAT...LON 3897 9794 3867 9822 3893 9849 3898 9849
      3914 9837
TIME...MOT...LOC 0315Z 301DEG 20KT 3897 9840

BUTLER
Local storm report, Jun 25, 9:30 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1030 PM CDT TUE JUN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             3 ESE LUCAS             39.04N 98.48W
06/25/2019  M1.75 INCH       LINCOLN            KS   TRAINED SPOTTER

&&

MWM

The radar

The Grand Island radar (KUEX), 142 km away, was scanning. The volume nearest the first event began at 03:31 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flood, 1 flash flood. Local standard time, as filed.

Hail, Lincoln

When
June 25, 9:30 PM CST to 9:32 PM CST
Where
Lincoln County, 5.54 mi WNW of Sylvan Grove
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.040, -98.480

Flood, Saline

When
June 25, 10:30 PM CST to June 26, 2:25 AM CST
Where
Saline County, 1.25 mi W of Salina to 1.5 mi N of Salina
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.830, -97.623

The flooding resulted in some stalled vehicles.

Hail, Lincoln

When
June 25, 11:08 PM CST to 11:10 PM CST
Where
Lincoln County, 3.81 mi SSW of Sylvan Grove
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.970, -98.410

Flash Flood, Lincoln

When
June 26, 2:34 AM CST to 3:00 AM CST
Where
Lincoln County, 1 mi WNW of Sylvan Grove to 1 mi NNE of Sylvan Grove
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.026, -98.397

Kiowa Drive, located just west of Sylvan Grove School, was closed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841984, 841981, 841985, 841971.